Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Green Bay, WI

August 1, 2004Langlade County, Menominee County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2004, 7:07 PM CDT for Langlade County, Menominee County, Shawano County, Wisconsin. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 7:07 PM CDT (00:07 UTC)
Expired
Aug 1, 2004, 8:15 PM CDT
In force
68 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Langlade County, WI, Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 85 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 020007
SVRGRB
WIC067-078-115-020115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
708 PM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LANGLADE COUNTY IN WISCONSIN
  MENOMINEE COUNTY IN WISCONSIN
  SHAWANO COUNTY IN WISCONSIN

* UNTIL 815 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH 60 MPH WINDS. THE STORM WAS LOCATED NEAR
  PHLOX. THAT PLACES IT 11 MILES SOUTHEAST OF ANTIGO. IT WAS MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEOPIT AROUND 725 PM...
  MORGAN AROUND 730 PM...
  KESHENA AROUND 750 PM...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4517 8909 4500 8920 4478 8863 4500 8848

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT SUN AUG 1 2004

.SHORT TERM...TONIGHT AND MONDAY. FORECAST FOCUS ON SEVERE WEATHER
THREAT TONIGHT AND MONDAY.

MODEL RUNS VERY DIFFERENT THIS RUN AS TIMING AND LOCATION OF CONVECTION
STILL AN ISSUE. CURRENT RADAR TRENDS SEEM TO INDICATE THAT CONVECTION
MAY HAVE A HARD TIME DEVELOPING AND MOVING INTO THE CWA THIS EVENING AS
INDICATED BY THE ETA MODEL. THE GFS SEEMS A BIT TOO BROAD BRUSHED WITH A
GENERAL AREA OF CONVECTION TONIGHT AND MONDAY. THE CURRENT TRENDS SEEM
TO SUPPORT THE ETA MODEL SO WILL GO WITH THE ETA FOR GENERAL
PRECIPITATION CHANCES AND TIMING.

THE ETA INDICATES CONVECTION AND AN MCS FORMING ALONG WEAK FRONTAL
BOUNDARY IN MINNESOTA AND POSSIBLY SPILLING OVER INTO THE WESTERN CWA
LATE TONIGHT. THEREFORE WILL LOWER PRECIPITATION FROM LIKELY TO CHANCY
TO REFLECT THE RECENT TRENDS.  THE ETA THEN BRINGS THE COMPLEX INTO THE
CWA MONDAY MORNING AND LINGERING ACROSS MOST OF THE CWA THROUGH THE
AFTERNOON HOURS. GIVEN THE CONSENSUS OF ALL MODELS FOR PRECIPITATION
THIS PERIOD WILL HANG ONTO THE LIKELY CHANCES AS WE STAY IN THE GENERAL
VICINITY OF THE FRONT THIS PERIOD.

SEVERE WEATHER POTENTIAL APPEARS TO BE LATE TONIGHT AND EARLY MONDAY
MORNING WITH THE ELEVATED MCS MOVING THROUGH THE WESTERN CWA. TIMING OF
MCS WILL BE CRUCIAL TO SURFACE BASED CONVECTION DURING THE AFTERNOON IN
THE EASTERN CWA AND IF CONVECTION SLOWS DOWN IT CAN TAP INTO THE 1000-
2000 J/KG CAPE AND -4 LI VALUES. GOOD SHEAR AND THE PROXIMITY TO THE
FRONT COULD MEAN A FEW TORNADOES WITH MOST LIKELY THREAT BEING WIND
DAMAGE GIVEN THE HIGH WET BULB ZERO VALUES OVER 10K FT.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY. NORTHWEST FLOW DEVELOPS OVER
UPPER MIDWEST AS TROF DEEPENS IN THE EAST.  AT THE SURFACE...CANADIAN
HIGH PRESSURE PUSHES SOUTH INTO THE STATE BY WED.  DRY PERIOD EXPECTED
THROUGH THE END OF THE WEEK.  QUESTION OF FORECAST IS TUE/TUE NIGHT.
GFS HAVING PROBLEMS WITH WAVE (POSSIBLE REMNANTS OF CUT OFF CURRENTLY
OFF SFO BAY AREA).  WIND FIELD ON ETA SHOWS BOUNDARY WELL TO THE SOUTH
OF AREA ON TUE.  BELIEVE PCPN PATTERN TOO FAR NORTH ON BOTH ETA AND GFS.
 WILL KEEP CURRENT DRY FORECAST INTACT AFTER MON NIGHT.  AGAIN GFS MORE
AGGRESSIVE OF MED RANGE MODELS BRINGING COOLER AIR SOUTH WITH HIGH.
WILL DROP TEMPS SOME...ESPECIALLY OVERNIGHT LOWS. THOUGH...STILL EXPECT
HIGHS TO REACH TO NEAR CLIMATOLOGICAL NORMS GIVEN SUNSHINE AND DRY
AIRMASS.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KURIMSKI/TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 1, 12:15 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SUN AUG 1 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS AFTERNOON AND TONIGHT.

A FRONTAL BOUNDARY WILL REMAIN NEAR THE SOUTHERN PART OF THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE WARM AND VERY HUMID AIR SOUTH OF
THE FRONT WILL BECOME EXTREMELY UNSTABLE THIS AFTERNOON...AND WILL
PROVIDE THE FUEL FOR THUNDERSTORMS. THE DIFFICULTY WILL BE IN
PINPOINTING EXACTLY WHEN AND WHERE THE THREAT OF SEVERE WEATHER WILL BE
THE GREATEST.

STORMS COULD DEVELOP OR MOVE INTO THE AREA STARTING THIS AFTERNOON AND
CONTINUING TONIGHT. GIVEN THE EXTREME INSTABILITY EXPECTED TO BE PRESENT
JUST SOUTH OF THE AREA...ANY STORMS THAT AFFECT THE AREA DURING THIS
TIME COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
CONDITIONS ARE ALSO FAVORABLE FOR THE STORMS TO DEVELOP INTO AN
ORGANIZED SYSTEM WHICH WOULD PRODUCE WIDESPREAD DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF SEVERE STORMS WILL CONTINUE INTO MONDAY AND THEN DIMINISH
RAPIDLY MONDAY NIGHT. COOLER AND MUCH DRIER AIR WILL OVERSPREAD THE AREA
LATE MONDAY NIGHT AND TUESDAY...ENDING THE CHANCE OF THUNDERSTORMS.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT SOME POINT THIS AFTERNOON...
TONIGHT...AND/OR MONDAY.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:24 PM CDTSpecial Marine WarningGRB66 min
Aug 2, 10:37 AM CDTSevere Thunderstorm WarningGRBPortage, Wood53 min
Aug 2, 11:24 AM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara66 min
Aug 2, 1:03 PM CDTSpecial Marine WarningGRB117 min
Aug 2, 1:03 PM CDTSpecial Marine WarningGRB117 min
Aug 2, 1:15 PM CDTSevere Thunderstorm WarningGRBOneida60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.